Patients with acquired immunodeficiency syndrome (AIDS) often suffer from weight loss manifested by a loss of body cell mass (BCM). The causes of human immunodeficiency virus (HIV)-associated wasting may include anorexia, malabsorption, and a variety of altered metabolic states. Malabsorption and diarrhea may result from gastrointestinal tract opportunistic infections or from direct effects of HIV on the gastrointestinal tract. Infection with HIV may produce metabolic derangements that alter nutrient utilization, resulting in loss of BCM. Nutritional assessment of the patient with AIDS should include an evaluation of BCM and physical and psychosocial functioning. Antiretroviral therapy and eradication of opportunistic infections do not always reverse wasting. Treatment should include nutritional counseling. Total parenteral nutrition is sometimes of benefit, particularly in patients with damaged gastrointestinal tracts. Dronabinol and megestrol acetate may promote weight gain; however, dronabinol may have adverse effects, and most of the gain with megestrol acetate is in fat rather than BCM. If gonadal dysfunction is present, testosterone replacement therapy should be included in the treatment plan. Some studies suggest that oral anabolic steroids may improve muscle strength and body composition. In randomized, placebo-controlled trials, mammalian-derived human growth hormone (rhGH[m]) has produced sustained weight and BCM gains in AIDS patients. If a patient continues to lose BCM after the above factors have been addressed and corrected, a 12-week course of rhGH[m] is indicated. Halting the progression of HIV-associated wasting may improve survival, enhance physical and social functioning, and enrich quality of life.